Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 23, NWS Lincoln, IL

May 26, 2024Lawrence County, Illinois

NWS Lincoln, IL issued this tornado warning at May 26, 2024, 8:30 PM CDT for Lawrence County, Illinois. It was in force for 30 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 8:30 PM CDT (01:30 UTC)
Expired
May 26, 2024, 9:00 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:30 PM CDTTSTM WND DMG2 S Sumner, ILTrees and power lines down along 800 N Road.
May 26, 8:30 PM CDTTSTM WND DMG2 S Sumner, ILTrees down and power lines down along 800 N Road.
May 26, 8:34 PM CDTTSTM WND DMG1 Sw Bridgeport, ILA couple large trees were blown down and the power was out in the area.
May 26, 8:36 PM CDTTSTM WND DMG2 S Bridgeport, ILTrees and power lines down south of Bridgeport.
May 26, 8:41 PM CDTTSTM WND DMG1 S Lawrenceville, ILTrees down.
May 26, 8:53 PM CDTTSTM WND GST 59Lawrenceville Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

747 
WFUS53 KILX 270130
TORILX
ILC101-270200-
/O.NEW.KILX.TO.W.0023.240527T0130Z-240527T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
830 PM CDT Sun May 26 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Lawrence County in southeastern Illinois...

* Until 900 PM CDT.

* At 830 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sumner, or 9 miles southwest of Lawrenceville,
  moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bridgeport around 835 PM CDT.
  Lawrenceville around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3875 8791 3886 8756 3885 8753 3874 8750
      3872 8752 3869 8752 3867 8759 3864 8762
      3859 8762 3859 8764 3857 8764 3857 8791
TIME...MOT...LOC 0130Z 269DEG 38KT 3866 8783 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJA
3 follow-up statements
651 
WWUS53 KILX 270138
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
838 PM CDT Sun May 26 2024

ILC101-270200-
/O.CON.KILX.TO.W.0023.000000T0000Z-240527T0200Z/
Lawrence-
838 PM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
LAWRENCE COUNTY...

At 838 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bridgeport, or near Lawrenceville, moving east at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lawrenceville and Lawrenceville Vincennes Airport around 845 PM 
  CDT.

Other locations impacted by this tornadic thunderstorm include
Pinkstaff, Billett, and Red Hills State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3872 8783 3886 8756 3885 8753 3874 8750
      3872 8752 3869 8752 3867 8759 3864 8762
      3866 8783
TIME...MOT...LOC 0138Z 264DEG 34KT 3870 8774 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Geelhart
308 
WWUS53 KILX 270145
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
845 PM CDT Sun May 26 2024

ILC101-270200-
/O.CON.KILX.TO.W.0023.000000T0000Z-240527T0200Z/
Lawrence-
845 PM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN LAWRENCE COUNTY...

At 845 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lawrenceville, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3875 8772 3882 8759 3885 8753 3874 8750
      3872 8752 3869 8752 3867 8759 3867 8770
TIME...MOT...LOC 0145Z 253DEG 45KT 3873 8761 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Geelhart
035 
WWUS53 KILX 270155
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
855 PM CDT Sun May 26 2024

ILC101-270205-
/O.EXP.KILX.TO.W.0023.000000T0000Z-240527T0200Z/
Lawrence-
855 PM CDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTHEASTERN LAWRENCE COUNTY WILL EXPIRE
AT 900 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, heavy rain is still possible with
this thunderstorm.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
Lincoln.

&&

LAT...LON 3875 8772 3882 8759 3885 8753 3874 8750
      3872 8752 3869 8752 3867 8759 3867 8770
TIME...MOT...LOC 0155Z 269DEG 38KT 3873 8754 

$$

Geelhart

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 26, 7:14 PM CDT, 1 hour 16 minutes earlier. Its key messages:

  • Another round of stronger storms are possible this evening for areas south of I-72. Discrete cells with the threat of large hail and isolated tornadoes are initially forecast before becoming a line of thunderstorms, with hail and damaging winds as the hazards.
  • Localized heavy rain and flooding for areas near and south of I-70 as storms, bringing high precipitation amounts, pass through this evening.
  • The weather calms down after tonight, providing us a benign week of weather. The next chance (30-40%) of showers and thunderstorms arrives Friday night into Saturday.
Area forecast discussion, May 26, 7:14 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
714 PM CDT Sun May 26 2024

.KEY MESSAGES...

- Another round of stronger storms are possible this evening for
  areas south of I-72. Discrete cells with the threat of large
  hail and isolated tornadoes are initially forecast before
  becoming a line of thunderstorms, with hail and damaging winds
  as the hazards.

- Localized heavy rain and flooding for areas near and south of
  I-70 as storms, bringing high precipitation amounts, pass
  through this evening.

- The weather calms down after tonight, providing us a benign week
  of weather. The next chance (30-40%) of showers and
  thunderstorms arrives Friday night into Saturday.

&&

.DISCUSSION...
Issued at 233 PM CDT Sun May 26 2024

The next round of storms is possible this evening, mainly near and
south of I-72. There is some uncertainty whether this round will
make far enough north to be in the CWA or not but the newest HRRR
and ARW show it just south of I-72. These are likely to be supercell
structured with a large hail and tornado risk early in the event
(21z-00z). Then will merge into a more linear form as it exits
southeastern Illinois, posing more of a hail and damaging wind risk.
The HRRR 12z soundings show STP of 1, SHIP of 2.1, midlevel lapse
rates of ~8 C/km, and PWATs of 1.5-1.9 inches for this evening. We
kept the Flood Watch for south of I-70 because of the higher PWATs,
and the potential for training cells.

After this evening, the weather will clear out. Memorial Day will be
nice and dry with highs in the low to mid 70s. There could be some
breezy winds at times, particularly late in the day. From the 12z
HREF, there is a 50-60% chance of wind gusts greater than 30 mph
in the late afternoon into the evening hours, then calming down by
the overnight hours.

Temperatures through the extended forecast will gradually warm up by
next weekend. Low to mid 70s for highs through Thursday, then
reaching the upper 70s to low 80s. The next significant chance for
precipitation comes Friday night into Saturday, with 30-40% chance
of showers and thunderstorms.

Copple

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 714 PM CDT Sun May 26 2024

A few thunderstorms will be near KDEC and KCMI until 02Z, then all
thunderstorm activity is expected to shift well south of the
central IL terminals as a cold front moves through this evening.
An area of BKN cigs over the upper Midwest will move southward
into the area behind the cold front, expected to reach KBMI, KCMI,
and KDEC northeastward by around 12Z, and linger through the
morning hours. Expect northwesterly winds overnight, although the
first few hours will see some lingering SW winds from I-55
eastward. Winds will be 8-12 kts with gusts 15-20 kts.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Monday for ILZ066>068-071>073.

&&
Hazardous weather outlook, May 26, 4:08 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
408 PM CDT Sun May 26 2024

ILZ027>031-036>038-040>057-061-272115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
408 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late this afternoon and early
evening. A few storms could be strong to severe with gusty winds,
hail, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

Expected storm motion is toward the east around 35 mph.

ILZ062-063-066>068-071>073-272115-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
408 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will affect the area late this afternoon
and this evening. These storms will be capable of producing damaging
wind gusts, large hail, and a few tornadoes. Flash flooding is also
a risk due to high rainfall rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 5 pm to 9 pm.

Expected storm motion is toward the east around 40 mph.

25

In the hours before

Local storm report, May 26, 7:42 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
742 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Tstm Wnd Gst     3 W Xenia               38.63N 88.69W
05/26/2024  E65 MPH          Clay               IL   Emergency Mngr

&&
Local storm report, May 26, 8:08 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
808 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Tstm Wnd Dmg     Xenia                   38.64N 88.64W
05/26/2024                   Clay               IL   Emergency Mngr

            Numerous trees and power lines were blown
            down.

0740 PM     Tstm Wnd Dmg     1 N Flora               38.68N 88.49W
05/26/2024                   Clay               IL   Broadcast Media

            Several trees were blown down.

0740 PM     Tstm Wnd Dmg     Flora                   38.67N 88.49W
05/26/2024                   Clay               IL   Emergency Mngr

            Numerous trees were blown down, including
            one that fell onto a camper at Charley Brown
            Park. No injuries reported.

0745 PM     Tstm Wnd Dmg     Flora Municipal Airport 38.67N 88.45W
05/26/2024                   Clay               IL   Broadcast Media

            Several trees were blown down and the power
            was out in the area.

0748 PM     Hail             1 W Louisville          38.77N 88.52W
05/26/2024  M1.00 Inch       Clay               IL   Amateur Radio

&&
Local storm report, May 26, 8:21 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
821 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Tstm Wnd Dmg     Flora                   38.67N 88.49W
05/26/2024                   Clay               IL   Public

            A tree was snapped and power lines were
            knocked down.

&&
Local storm report, May 26, 8:27 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
827 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Dmg     Flora                   38.67N 88.49W
05/26/2024                   Clay               IL   Emergency Mngr

            A large tree was blown onto a house,
            trapping people inside. No injuries were
            reported.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay33 min
May 26, 7:37 PM CDTTornado WarningILXClay12 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningILXEffingham29 min
May 26, 7:49 PM CDTTornado WarningILXClay, Richland26 min
May 26, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay, Jasper, Richland45 min
May 26, 8:21 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCrawford, Lawrence39 min
May 27, 6:30 PM CDTSevere Thunderstorm WarningILXKnox26 min
May 27, 6:55 PM CDTSpecial Weather StatementILXPeoria20 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.